CURB-65 Score Calculator

CURB-65 Score Calculator

Score community-acquired pneumonia severity from five bedside criteria, and see what the score deliberately leaves out.

CURB-65 Score

5 criteria → 0–5
2pointsExample

Confusion: No · Urea > 7 mmol/L: Yes · Respiratory rate ≥ 30: No · Low blood pressure: No · Age ≥ 65: Yes

Scoring

CURB-65 = confusion + urea + respiratory rate + blood pressure + age ≥ 65 (1 point each)
C
new confusion — a new disorientation in person, place or time
U
urea above 7 mmol/L (BUN above 19 mg/dL)
R
respiratory rate 30 breaths/min or more
B
systolic blood pressure below 90 mmHg, or diastolic 60 mmHg or below
65
age 65 years or over

Worked example

Confusion: No · Urea > 7 mmol/L: Yes · Respiratory rate ≥ 30: No · Low blood pressure: No · Age ≥ 65: Yes
0 + 1 + 0 + 0 + 1 = 2 points
Moderate severity — consider a short inpatient stay

Score and 30-day mortality

ScoreSeverity30-day mortalityTypical management
0 – 1Low≈ 1.5%Suitable for home treatment in most cases
2Moderate≈ 9%Consider a short inpatient stay
3 – 5High20 – 40%Manage as severe; assess for critical care
CURB-65 measures severity, not the decision to give antibiotics — every patient meeting the clinical diagnosis of pneumonia needs treatment regardless of score.

What the score measures, and what it leaves out

CURB-65 stratifies 30-day mortality in community-acquired pneumonia from five variables collected at the bedside. A score of 0 to 1 carries roughly 1.5% mortality and is generally suitable for treatment at home; 2 points carries around 9% and prompts consideration of a short inpatient stay; 3 to 5 points carries 20 to 40% and should be managed as severe disease with assessment for critical care.

It is important to be precise about what the score is for. CURB-65 measures severity, not the need for antibiotics — every patient with a clinical diagnosis of pneumonia needs antimicrobial treatment regardless of score. It also deliberately omits comorbidity and social circumstances: a score of 1 in a frail patient living alone, or with significant heart or lung disease, may still need admission on those grounds alone.

The score also performs less well at the extremes of age. Confusion and a raised urea are common baseline findings in the very elderly, independent of pneumonia severity, which can push the score up without a proportionate increase in true risk. The default values on this page illustrate the point directly: urea and age alone contribute 2 points — the exact combination the score is criticised for, since neither reflects the severity of the pneumonia itself.

Frequently asked questions

What does CURB-65 stand for?

Confusion, Urea above 7 mmol/L, Respiratory rate 30 or more, Blood pressure below 90/60, and age 65 or over — one point each, for a score out of 5.

Does CURB-65 decide whether to give antibiotics?

No. It measures severity to guide the site and intensity of care. Every patient with a clinical diagnosis of pneumonia needs antibiotic treatment regardless of the score.

Is CURB-65 accurate in elderly patients?

Less reliable than in younger adults. Confusion and a raised urea are common at baseline in very elderly patients, which can raise the score without reflecting the true severity of the pneumonia.

Can a low CURB-65 score still need admission?

Yes. The score omits comorbidity and social circumstances. A frail patient living alone, or with significant heart or lung disease, may need admission at a score of 0 or 1.

Related calculators

References

  1. Lim WS et al. Defining community acquired pneumonia severity on presentation to hospital: an international derivation and validation study. Thorax. 2003;58(5):377–82.
  2. NICE. Pneumonia in adults: diagnosis and management (CG191).